Respiratory arrest after low-dose fentanyl

Hakan Topacoglu, Ozgur Karcioglu, Arif Hikmet Cimrin, Jeffrey Arnold
2005 Annals of Saudi Medicine  
A ppropriate treatment of pain and anxiety is a major part of the routine practice of emergency medicine. Th is paper reports the fi rst case of severe respiratory depression after administration of a subtherapeutic dose of fentanyl to an adult. Case report A 31-year-old man with facial trauma was brought to the universitybased hospital emergency department (ED). He reported that while working as a security guard 30 minutes prior, he was assaulted and struck in the left face with a monkey
more » ... with a monkey wrench. He complained of severe left facial pain, but denied any loss of consciousness, amnesia, vomiting, or neurologic defi cit. He denied any alcohol or recreational substance use. His past medical history was unremarkable, and he was taking no medications. Th e patient appeared awake, alert, and somewhat anxious, with normal vital signs. On examination, he had left malar fl attening, left periorbital ecchymosis and edema, and a 3-cm laceration of the eyelid. His left malar area was markedly tender and step-off depressions were palpated over the orbital rims. Computed tomography of his head and face demonstrated a tripod fracture of the left zygomatic body, fracture of the orbital fl oor, fracture of the anterior, posterior, and medial walls of the maxillary sinus. No intracranial abnormality was noted. An IV line was established to administer opioid analgesia per our department protocol for treating severe pain. Th e responsible physician elected to use fentanyl (total 200 µg/92 kg) because of its rapid onset, short duration, and titratability. Th e fi rst dose consisted 50 µg, which was approximately equal to 0.5 µg/kg. Two minutes after the administration of the fi rst dose of 50 µg of fentanyl, respiratory arrest with concomitant cyanosis ensued. Pulse oximetry revealed an oxygen saturation of 71% with no other changes in vital signs. Th e patient's respirations were immediately assisted with 100% oxygen and a bag-valve-mask device and he was given 0.4 mg of naloxone IV. Within two minutes, spontaneous respirations resumed. During his resuscitation, his chest wall movement appeared normal while being ventilated, oxygen saturation remained above 90%, and glucose level was 97 mg/dL. His blood alcohol level was reported to be 144 mg/dL and a toxicologic screen performed on a previously obtained urine was reported as negative for opioids, benzodiazepines and barbiturates. Th e patient was monitored for two hours and recovered uneventfully. His laceration was repaired and he was transferred to a nearby facility for defi nitive treatment. Discussion Intravenous opioids are considered the drugs of choice for severe pain. 1 Respiratory depression is the most serious adverse eff ect of opioids. Adverse eff ects can be partly avoided by using opioids with shorter half-lives while concomitantly increasing the frequency of administration. 2
doi:10.5144/0256-4947.2005.508 fatcat:vlnvy4aikrayzjn5edyvylsguu